Phentermine is an appetite suppressant and stimulant. It works in much the same way as amphetamines. Phentermine affects the central nervous system. It is used along with exercise and a healthy diet to help obese people lose weight. People who have high blood pressure, diabetes or high cholesterol levels may be put on phentermine to assist in weight loss and lower the risks associated with some of these diseases. Phentermine can have dangerous results if abused or used improperly.
Pulmonary hypertension is a rare and sometimes fatal lung disorder. According to Drugs.com, pulmonary hypertension can occur when phentermine is mixed with other diet medications such as fenfluramine, which is sold under the brand name Phen-Fen, or dexfenfluramine, brand name Redux.
Phentermine should only be taken with other medications that have been prescribed by a physician. Phentermine should always be taken under the strict supervision of a physician when prescribed for weight loss.
Phentermine has several side effects that range from mild to moderate. These side effects include insomnia, headache, dizziness, itching and diarrhea. If an individual has severe reactions like swelling, confusion, dangerously high blood pressure, chest pain and shortness of breath, the person should be seen by emergency personnel immediately.
Drinking alcohol may intensify the side effects of phentermine. Phentermine can make it hard to focus or remain alert. Do not take phentermine and drive or participate in activities that require your full attention.
Phentermine can be habit-forming. It should only be used as a weight loss aid. It should only be taken by the person it was prescribed for. Phentermine has a history of abuse. A running total should be kept to make sure that no pills are being taken on accident or by others who might have access to the medication.
Abruptly discontinuing the use of phentermine may lead to withdrawal symptoms. If a person has taken it for long periods of time, the dosage should be decreased gradually to avoid these reactions. Exhaustion and depression may occur in patients who took phentermine for an extended period of time and then discontinued its use.